Kansas, 2023

Hail in Kansas, April 10, 2023

April 10, 2023 · NWS EAX · 1 event in 1 county or zone

A storm brought quarter size hail to Johnson County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm brought quarter size hail to Johnson County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 10, 5:26 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 10, 5:26 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 AM CDT Mon Apr 10 2023

...Updated 12z Aviation...

.Discussion...
Issued at 300 AM CDT MON APR 10 2023

Key Points:

* Scattered rain showers with an isolated thunderstorm or two
  possible today, mainly focused on the KS/MO border and areas west.

* Warm and windy conditions Tuesday -Thursday may lead to elevated
  fire danger.  Greatest area of concern will be across northwest
  Missouri.

Detailed discussion...

Short wave moving through eastern South Dakota into central Nebraska
early this morning is expected to funnel south through eastern
Kansas today.  With low level moisture remaining fairly limited,
shower activity/precipitation amounts should be tied fairly close to
the disturbance, leaving central Missouri largely dry.  Expect
mainly showers throughout the day, but diurnal heating is expected
to lead to some weak instability supporting thunderstorm potential.
Boundary layer CAPE values may surge to near 1000 J/kg by 18-20Z
ahead of the mid level disturbance. Inverted V soundings could
support gusty wind potential, and while wind speeds are relatively
weak, strong veering directional shear may help storms organize to
where they are able to produce a marginal hail threat. Best chances
of an isolated storm this afternoon would be across eastern Kansas
into western Missouri south of I-70.

Rain chances are expected to shift south into the early evening
hours leading to clearing skies through the evening and overnight.
Increasing south/southwest flow across the central and southern
Plains will lead to warmer and windier conditions mid-week. With
these warmer and breezier conditions, could see an elevated fire
danger Tuesday-Thursday afternoon across northwest Missouri as RH
values fall to near 30 percent.  Will have to keep an eye on
potential for fire weather headlines Wednesday into Thursday as wind
gusts increase each day.

Rex block across the central US starts to break down late week as
upper trough across the Pacific NW shifts east leading to strong
surface low developing across eastern Colorado and lifting northeast
into the Upper Midwest late week.  Attendant cold front is expected
to move through the region Friday night into Saturday, leading to
another more widespread chance of rain across the region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 623 AM CDT MON APR 10 2023

Scattered showers and isolated thunderstorms have developed along
a boundary in eastern Kansas and are moving eastward. Light rain
has reached most of the terminals this morning. GLM data shows
some lightning activity. Have placed VCTS in most of the TAF sites
through about 15z. If lightning trends continue past 15z,
amendments may be issued. Expect most of the activity to clear by
19z-20z. VFR CIGs stick around through the evening, and gradually
scatter out overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Krull
Hazardous weather outlook, Apr 10, 2:15 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Apr 10 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Apr 10 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and isolated non-severe thunderstorms are forecast
 this afternoon, mainly west of Hwy. 63.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 10, 9:04 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1004 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ029-037-101530-
Johnson KS-Wyandotte KS-Jackson MO-Clay MO-
1004 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, southwestern Clay and west central Jackson
Counties through 1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merriam, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Shawnee, Lenexa, Leawood, Prairie
Village, Merriam, Mission, North Kansas City, Fairway, Mission Hills,
Riverside, Westwood, Lake Quivira, Kansas City Kansas, Avondale,
Westwood Hills, Mission Woods, Countryside and Kansas City Downtown.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 5.
 Interstate 70 in Kansas between mile markers 415 and 423.
 Interstate 35 in Missouri between mile markers 0 and 9.
 Interstate 35 in Kansas between mile markers 224 and 235.
 Interstate 29 near mile marker 0.
 Interstate 635 between mile markers 0 and 9.
 Interstate 435 between mile markers 3 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 9475 3916 9466 3916 9463 3917 9460
      3918 9453 3896 9454 3896 9480
TIME...MOT...LOC 1504Z 255DEG 9KT 3907 9470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Apr 10, 9:26 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1026 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ020-021-028-029-037-101600-
Johnson KS-Wyandotte KS-Platte MO-Buchanan MO-Clinton MO-Jackson MO-
Clay MO-
1026 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northeastern
Wyandotte, northeastern Johnson, southeastern Buchanan, southwestern
Clinton, western Clay, eastern Platte and northwestern Jackson
Counties through 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over
Overland Park, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, Platte City, North Kansas City, Fairway,
Mission Hills, Sugar Creek and Riverside.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 11.
 Interstate 70 in Kansas between mile markers 416 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 224 and 235.
 Interstate 29 between mile markers 0 and 17.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 3.
 Interstate 435 between mile markers 30 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3885 9472 3953 9477 3961 9448 3896 9443
TIME...MOT...LOC 1526Z 255DEG 9KT 3894 9466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Local storm report, Apr 10, 9:58 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 AM CDT MON APR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             1 NW OAKWOOD PARK       39.21N 94.59W
04/10/2023  E1.00 INCH       CLAY               MO   PUBLIC

            QUARTER-SIZED HAIL REPORTED IN GLADSTONE.
            REPORT VIA SOCIAL MEDIA.

&&

PP
Special weather statement, Apr 10, 10:12 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1112 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ028-029-037-101645-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1112 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, western Clay, southeastern Platte and
northwestern Jackson Counties through 1145 AM CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverside, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, North Kansas City, Fairway, Mission Hills,
Sugar Creek, Riverside and Weatherby Lake.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 13.
 Interstate 70 in Kansas between mile markers 415 and 423.
 Interstate 35 in Missouri between mile markers 0 and 18.
 Interstate 35 in Kansas between mile markers 223 and 235.
 Interstate 29 between mile markers 0 and 15.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 1 and 6, and between mile
markers 33 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 9483 3920 9470 3940 9473 3945 9446
      3896 9439
TIME...MOT...LOC 1612Z 252DEG 11KT 3915 9461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Apr 10, 10:47 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1147 AM CDT Mon Apr 10 2023

KSZ104-105-MOZ028-029-037-101730-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1147 AM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of eastern Wyandotte,
Johnson, southwestern Clay, southeastern Platte and northwestern
Jackson Counties through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Village, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Prairie Village, Merriam, Mission, De Soto, Parkville,
Edwardsville and North Kansas City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 18.
 Interstate 70 in Kansas between mile markers 414 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 213 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 6, and between mile
markers 14 and 16.
 Interstate 435 between mile markers 0 and 10, and between mile
markers 51 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 9459 3913 9420 3884 9454 3885 9461
      3878 9461 3874 9466 3874 9473 3894 9498
TIME...MOT...LOC 1646Z 261DEG 16KT 3897 9457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PP

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
April 10, 11:06 AM CST to 11:08 AM CST
Where
Johnson County, 1.75 mi WSW of Lackmans
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -94.800

Quarter size hail was reported WSW of Lackmans.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095114.